Ask a doctor

Sharp Pain After Botox on Forehead

I got botox on Monday of this week high on the forehead and noticed a sharp sensation at the top of my head when the doctor injected it in my forehead. When I mentioned this, he said it happens sometimes due to where those muscles/nerves travel. Today is Tuesday and I have noticed that when I run the injection site, I again get a strange shooting sensation all the way up my scalp on that side. I was wondering, is this dangerous? When it will go away?

Doctor Answers (4)

Sharp pain after Forehead Botox

+1

Sometimes a nerve is hit during an injection of Botox, or there can be a bruise like feeling because the muscle is injected or a blood vessel hit causing mild bruising and swelling that can't necessarily be seen. It would be unusual for this to last more than 1-2 weeks. You may want to try an anti-inflammatory pill to see if that helps or acetaminophen if not contraindicated. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre. 


Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

No need to worry.

+1

What you experienced is very rare. The needle most likely hit a small sensory nerve. There is not need to worry. There is no long term effect. The nerve likely has a small bruise on it that will take a few days to heal. In the mean time, you may have some symptoms like you are describing until the swelling has resolved.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Striking a nerve

+1

Dear My,

Of the millions of Botox injections that we perform each year in the field of cosmetic medicine it is a wonder that the scenario that you describe doesn't occur more frequently. At any rate, it is unfortunate that your injector struck a nerve, literally. It does happen and the nerve is bruised and traumatized when it does. It may take several weeks for the symptoms to resolve, but they will. Try not to further traumatize the area with "running the injection site". Good luck!

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

You might also like...

Sharp pain after botox

+1

It is likely that when your doctor injected the Botox, the needle traumatized a larger cutaneous nerve. This is more likely to occur with deeper injections. You are not likely to have any long term effects but the increased nerve sensitivity can last for several weeks.

I hope you are reassured.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.